top of page

The TikTok Benadryl Challenge: A Deadly Dare

The Dangers of the TikTok Benadryl Challenge!



Social media has become a powerful force in our lives, connecting people and spreading information at lightning speeds. However, it can also be a platform for dangerous trends that can have severe consequences, as demonstrated by the recent tragic death of a teen in the United States.


The TikTok Benadryl Challenge, which has been making rounds on the popular video-sharing app, involves taking large amounts of the antihistamine medication Benadryl in an attempt to experience hallucinations or a high. However, this challenge can be deadly, as Benadryl overdose can lead to seizures, coma, or even death.


In 2023, a teenager in the US lost her life after participating in the Benadryl Challenge. She reportedly took 14 pills of the medication, which was far beyond the recommended dosage. This heartbreaking incident has once again brought to light the dangers of participating in social media challenges without fully understanding the consequences.


The TikTok Benadryl Challenge has gained popularity among teenagers and young adults, who are often unaware of the risks involved. Benadryl is a common medication used to treat allergies, but it can be dangerous if misused or taken in large quantities. The challenge calls for taking multiple pills of the medication to experience a high or hallucinations, which can be appealing to young people looking for a quick thrill.


However, Benadryl overdose can have serious consequences, including heart arrhythmia, seizures, and coma. In severe cases, it can even lead to death. It's important for parents and caregivers to talk to their children about the dangers of participating in viral challenges on social media and to monitor their online activity.


The medical community has also been quick to respond to the dangers of the TikTok Benadryl Challenge. Dr. David Beuther, a pulmonologist at Children's Hospital Colorado, warns that "an overdose of Benadryl can cause serious cardiovascular, neurological, and respiratory effects, which can be deadly."


In conclusion, the TikTok Benadryl Challenge is a dangerous trend that can have serious consequences. It's important for parents and caregivers to talk to their children about the risks of participating in viral challenges on social media and to monitor their online activity. It's also crucial for young people to understand that social media challenges may seem harmless, but they can have deadly consequences. We should all strive to use social media responsibly and to educate ourselves and others about the potential risks involved.


Watch the Video On One of Our Channels


Ways to support AFLN continue to create educational content here: https://www.americanfrontlinenurses.org/supportafln


References:

  1. Ahmad F. All about the viral TikTok Benadryl challenge that claimed the life of a US teen. NDTV; 2023 April 18 [cited 2023 April 18]. Available from: https://www.ndtv.com/feature/all-about-the-viral-tiktok-benadryl-challenge-that-claimed-the-life-of-a-us-teen-3959599

  2. Children's Minnesota. What Parents Need to Know about the TikTok Benadryl Challenge. Children's Minnesota; 2020 October 9 [cited 2023 April 18]. Available from: https://www.childrensmn.org/2020/10/09/parents-need-know-tiktok-benadryl-challenge/#:~:text=The%20Benadryl%20Challenge%20calls%20for,can%20lead%20to%20an%20overdose.

  3. Hetter K. Teen dies after reportedly participating in TikTok 'Benadryl Challenge'. CNN; 2023 April 18 [cited 2023 April 18]. Available from: https://www.cnn.com/2023/04/18/us/benadryl-tiktok-challenge-teen-death-wellness/index.html